Calls to poison control for ingestion of cough suppressant benzonatate have been rising in recent years as prescriptions have increased, a new study found.
“Rational prescribing and improved provider and caregiver awareness of benzonatate toxic effects may reduce risks associated with benzonatate exposure,” authors from the Food and Drug Administration (FDA) wrote in “Benzonatate Exposure Trends and Adverse Events,” (Kim I, et al. Pediatrics. Nov. 15, 2022).
An overdose of benzonatate can cause choking, airway compromise, depression of the central nervous system and death. Researchers set out to look at trends in exposures using several databases. They found pediatric prescriptions for benzonatate increased 62% from 2012 to 2019, which they said may have been due to efforts to reduce inappropriate narcotic prescriptions. However, benzonatate made up only about 10% of pediatric antitussive medication prescriptions in 2019, while 90% were for dextromethorphan-containing medications.
While benzonatate exposures also made up a small proportion of poison control center reports, there were 4,689 cases reported from 2010-’18. Cases rose each year from 308 in 2010 to 799 in 2018, a 159% increase. About 75% had no effect, 20% had a minor effect, 4% had a moderate effect and 1% had major outcomes. There were six deaths.
About 77% of benzonatate exposures reported to poison control were unintentional. These exposures rose from 256 in 2010 to 581 in 2018, and most involved children under 6 years, according to the study.
“Accessibility to medical products at home presents a risk for unintentional ingestion in young children as oral exploration is a normal part of development in infants, and young children may be enticed to consume objects that resemble candy,” authors wrote.
Intentional exposures reported to poison control increased from 49 in 2010 to 210 in 2018. Just over half of intentional misuse/abuse and nearly all suspected suicide attempts were among children ages 10-16 years.
Another national dataset showed children made 2,775 emergency department visits for benzonatate ingestion from 2004-’18. The case count was similar for antitussive medications containing codeine or hydrocodone, but significantly lower than for those containing dextromethorphan (12,336).
The FDA Adverse Event Reporting System showed 10 reports for benzonatates among children from 2010-’19. Eight were cases of intentional ingestion in children 10-16 years resulting in six deaths. Two children under 6 years died after unintentional ingestions.
Authors noted exposures and deaths reported in the study likely are an undercount, and they could not discern how benzonatate exposure severity compared to other cough medications. They called on clinicians prescribing benzonatate to give parents and caregivers instructions on proper administration, proper storage in an area inaccessible to children and proper disposal of unused medication. Parents also should be instructed to watch for signs of toxicity such as restlessness, tremors, convulsions or coma.